Alert archive / Georgia / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 204, NWS Columbia, SC

July 21, 2006Columbia County, Georgia

NWS Columbia, SC issued this severe thunderstorm warning at Jul 21, 2006, 4:56 PM EDT for Columbia County, Georgia. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2006, 4:56 PM EDT (20:56 UTC)
Expired
Jul 21, 2006, 5:25 PM EDT
In force
29 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

County Columbia County, GA

The radar

The Columbia radar (KCAE), 117 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.9 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2006-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 304 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2006-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
304 J/kg
Mixed-layer CIN
-194 J/kg
Mixed-layer LCL
1388 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 212056
SVRCAE
GAC073-212145-
/O.NEW.KCAE.SV.W.0204.060721T2056Z-060721T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
456 PM EDT FRI JUL 21 2006

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COLUMBIA COUNTY IN EAST CENTRAL GEORGIA

* UNTIL 545 PM EDT

* AT 451 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED OVER COLUMBIA COUNTY...OR ABOUT
  11 MILES NORTHEAST OF THOMSON. THIS STORM WAS NEARLY STATIONARY.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1, 800, 7
7 5, 7 1 9 9.

LAT...LON 3369 8231 3363 8243 3351 8239 3355 8218

$$

LM
1 follow-up statement
000 
WWUS52 KCAE 212125
SVSCAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
525 PM EDT FRI JUL 21 2006

GAC073-212135-
/O.CAN.KCAE.SV.W.0204.000000T0000Z-060721T2145Z/
COLUMBIA GA-
525 PM EDT FRI JUL 21 2006

...THE SEVERE THUNDERSTORM WARNING FOR COLUMBIA COUNTY IS
CANCELLED...

LAT...LON 3369 8231 3363 8243 3351 8239 3355 8218

$$

LM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 2:58 PM EDT, 1 hour 58 minutes earlier.

Area forecast discussion, Jul 21, 2:58 PM EDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
258 PM EDT FRI JUL 21 2006

.SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)...

VISIBLE SATELLITE CURRENTLY SHOWING CU FIELD DEVELOPING WITH SOME
ENHANCED DEVELOPMENT ALONG THE SEA BREEZE ALONG THE COASTAL PLAIN
AND ACROSS CENTRAL GEORGIA...WHERE THERE IS SOME SURFACE
CONVERGENCE. WATER VAPOR IMAGERY SHOWS AN MCV PUSHING THROUGH
NORTHERN TENNESSEE AT THIS TIME WHICH MAY HELP TO TRIGGER
CONVECTIVE DEVELOPMENT ALONG THE MOUNTAINS WHICH COULD PUSH INTO
THE MIDLANDS LATER THIS EVENING.

WILL CARRY LOW CHANCE POPS THIS AFTERNOON AND EVENING AS SOME
SCATTERED CONVECTION IS EXPECTED WITH MODERATE INSTABILITY IN
PLACE. AN UPPER TROUGH MOVING ACROSS THE MIDWEST THIS AFTERNOON
WILL AMPLIFY AS IT PUSHES EAST ON SATURDAY. AN ASSOCIATED FRONTAL
BOUNDARY WILL PUSH INTO THE APPALACHIANS SATURDAY AFTERNOON BEFORE
SLOWING DOWN AS THE UPPER TROUGH BECOMES AMPLIFIED OVER THE
EASTERN OHIO VALLEY. WILL CARRY HIGH CHANCE POPS ACROSS THE AREA
ON SATURDAY WITH LOW LIKELY POPS ACROSS FAR NORTHERN CWA. CONTINUE
THE MID TO HIGH CHANCE POPS SATURDAY NIGHT AS FRONTAL BOUNDARY
SLIDES INTO THE FORECAST AREA WITH SOME UPPER SUPPORT. BEST
CHANCES APPEAR TO BE SUNDAY AS THE FRONT IS NEARBY AND SOME WEAK
SUPPORT OVER AREA IN SOUTHERN PORTION OF RIGHT ENTRANCE REGION OF
UPPER JET...COMBINED WITH SOME DAYTIME HEATING. WILL CARRY LIKELY
POPS ALONG AND EAST OF A CAE TO HFF LINE.

THE UPPER FLOW BECOMES MORE ZONAL FOR THE BEGINNING OF NEXT
WEEK...HOWEVER THE SURFACE BOUNDARY WILL REMAIN NEARBY...SO HAVE
KEPT CHANCE POPS FOR MONDAY INTO MONDAY NIGHT. TEMPERATURES DURING
THE PERIOD WILL REMAIN AT OR BELOW NORMAL.

&&

.LONG TERM (TUESDAY THROUGH FRIDAY)...

SOME WEAK TROUGHING REMAINS OVER THE MISSISSIPPI VALLEY EARLY IN
THE EXTENDED WHICH WILL PROVIDE DEEP SOUTHWESTERLY FLOW ALONG WITH
SOUTH TO SOUTHEASTERLY FLOW AT THE SURFACE IN RESPONSE TO THE
STRENGTHENING BERMUDA HIGH. HEIGHTS BEGIN TO BUILD TOWARD THE END
OF THE WEEK BUT DEEP MOISTURE WILL REMAIN IN PLACE AND THE CHANCES
FOR DIURNALLY INDUCED CONVECTION WILL BE PRESENT MUCH OF NEXT
WEEK. TEMPERATURES WILL REMAIN IN THE LOW TO MID 90S DURING THE
DAY AND 70S AT NIGHT.

&&

.AVIATION...

SCATTERED THUNDERSTORMS EXPECTED LATE AFTERNOON THROUGH EVENING
HOURS. BROKEN STRATO-CU/ALTOCUMULUS OVERNIGHT AS LOW TO MID LEVEL
MOISTURE INCREASES. LOW LEVEL JET SHOULD LIMIT FOG DEVELOPMENT. VFR
CONDITIONS FORECAST.

&&

.PREVIOUS DISCUSSION...
(ISSUED 237 AM EDT FRI JUL 21 2006)

SHORT TERM (TODAY THROUGH SUNDAY NIGHT)...

UPPER RIDGE CENTERED OVER THE WESTERN US...WITH RIDGE AXIS
EXTENDING EASTWARD INTO THE SE US. RELATIVELY LITTLE CHANGE
ANTICIPATED FOR OUR FORECAST AREA (FA) FOR TODAY. A SLIGHT
INCREASE IN ATMOSPHERIC MOISTURE MAY LEAD TO SLIGHTLY MORE
CONVECTIVE COVERAGE. 00Z GFS DID NOT APPEAR TO HAVE AS GOOD AN
INITIALIZATION ON PRECIPITABLE WATER VALUES AS DID THE NAM/WRF.
MODEL FORECAST TEMPS NOT QUITE AS HOT TODAY...THOUGH MID AFTERNOON
DEWPOINTS MAY BE A TAD HIGHER. NOT EXPECTING HEAT INDEX VALUES TO
REACH ADVISORY CRITERIA. THE RIDGE WEST/TROUGH EAST UPPER PATTERN
TO AMPLIFY FOR SAT/SUN...THOUGH MAIN UPPER ENERGY TO STAY TO OUR
NORTH. LATEST MODEL RUNS A LITTLE SLOWER IN BRINGING A FRONT DOWN
INTO THE REGION LATE SATURDAY. REGARDLESS...SIGNIFICANT INCREASE
IN ATMOSPHERIC MOISTURE WILL LEAD TO INCREASED POPS FOR SAT.
FRONTAL BOUNDARY APPEARS TO STALL OVER THE FA FOR SUNDAY.

LONG TERM (MONDAY THROUGH THURSDAY)...

MADE NO CHANGES. FRONTAL BOUNDARY MAY STILL BE STALLED OVER THE
REGION MONDAY...THEN PERHAPS WASH OUT OR LIFT NORTH BY TUE. LATEST
MODELS APPEARTO KEEP A LITTLE TROFINESS OVER THE EAST/MISS
VALLEY...WHILE SUPRESSING THE BERMUDA RIDGE A LITTLE FARTHER SOUTH
THAN PREVIOUS RUNS.

AVIATION...

GENERALLY EXPECT VFR CONDITIONS THROUGH THE TAF PERIOD WITH DRY
HIGH PRESSURE CONTINUING TO DOMINATE. THE ADDED MOISTURE
ASSOCIATED WITH THE NEARBY RIVERS SUPPORTS A PERIOD OF MVFR FOG AT
AGS AND OGB AGAIN EARLY THIS MORNING. THE AFTERNOON AND EVENING
THUNDERSTORM CHANCE APPEARS TOO LOW TO FORECAST AT THE TERMINALS
AT THIS TIME.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&

HC/HC/AWP
Hazardous weather outlook, Jul 21, 5:00 AM EDT, 11 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
500 AM EDT FRI JUL 21 2006

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-220900-
AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC-
CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC-
LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA-
NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC-
SUMTER SC-
500 AM EDT FRI JUL 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...TODAY AND TONIGHT
AFTERNOON HEAT INDEX VALUES WILL BE AROUND 103. THIS IS JUST BELOW
HEAT ADVISORY CRITERIA. THUNDERSTORMS WILL BE SCATTERED THIS
AFTERNOON AND EVENING. A WIND GUST NEAR 60 MPH COULD POSSIBLY
OCCUR WITH THE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
ANY SEVERE WEATHER IS EXPECTED TO BE VERY ISOLATED.
THEREFORE...SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 9:15 PM EDTSevere Thunderstorm WarningCAERichmond29 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.